Alert archive / Kansas / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 448, NWS Goodland, KS

July 31, 2016Norton County, Kansas

NWS Goodland, KS issued this severe thunderstorm warning at Jul 31, 2016, 1:13 AM CDT for Norton County, Kansas. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 31, 2016, 1:13 AM CDT (06:13 UTC)
Expired
Jul 31, 2016, 1:45 AM CDT
In force
32 min
Issued by
NWS Goodland, KS
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

County Norton County, KS

The radar

The Grand Island radar (KUEX), 116 km from the middle of the area, began a volume at 06:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 6.2 hours before the alert went out and 156 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2016-07-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1833 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2016-07-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 33 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1833 J/kg
Mixed-layer CIN
-17 J/kg
Mixed-layer LCL
1461 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
33 m²/s²
0-3 km storm-relative helicity
157 m²/s²
Significant tornado parameter
0.4
Supercell composite
6.7

Open this sounding in Storm Lab

The text

As transmitted.

433 
WUUS53 KGLD 310613
SVRGLD
KSC137-310645-
/O.NEW.KGLD.SV.W.0448.160731T0613Z-160731T0645Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
113 AM CDT SUN JUL 31 2016

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN NORTON COUNTY IN NORTHWESTERN KANSAS...

* UNTIL 145 AM CDT

* AT 112 AM CDT...A SEVERE THUNDERSTORM WAS LOCATED 4 MILES NORTH OF
  ALMENA...OR 14 MILES NORTHEAST OF NORTON...MOVING NORTHEAST AT 15
  MPH.

  HAZARD...60 MPH WIND GUSTS AND HALF DOLLAR SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE 
           TO ROOFS...SIDING...AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  ALMENA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3984 9970 4000 9981 4000 9962 3986 9963
TIME...MOT...LOC 0612Z 240DEG 15KT 3996 9968 

HAIL...1.25IN
WIND...60MPH
 
$$

024
1 follow-up statement
034 
WWUS53 KGLD 310642
SVSGLD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
142 AM CDT SUN JUL 31 2016

KSC137-310652-
/O.EXP.KGLD.SV.W.0448.000000T0000Z-160731T0645Z/
NORTON KS-
142 AM CDT SUN JUL 31 2016

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN NORTON COUNTY
WILL EXPIRE AT 145 AM CDT...
        
THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE AREA.
THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE.

LAT...LON 3984 9970 4000 9981 4000 9962 3986 9963
TIME...MOT...LOC 0640Z 240DEG 15KT 3996 9968 

$$

024

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 31, 12:08 AM CDT, 1 hour 5 minutes earlier.

Area forecast discussion, Jul 31, 12:08 AM CDT, 1 hour 5 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
1108 PM MDT SAT JUL 30 2016

.UPDATE...
Issued at 925 PM MDT Sat Jul 30 2016

Update issued to decrease areal coverage slightly of trw chances
for rest of tonight. The past several hours has only yielded a few
showers/thunder at opposite ends of the CWA. Focus for any remaining
trw potential will focus along boundary in eastern Colorado. Weak
impulse along boundary to our south is creating the eastern zone
shower potential as it shifted eastward overnight. So have put
emphasis on pops overnight in these two aforementioned areas.

&&

.SHORT TERM...(This evening through Sunday)
Issued at 218 PM MDT Sat Jul 30 2016

A couple of boundaries over the area. One over the far southwest
portion and another over the northern portion. A shortwave trough
is coming in from the northwest. Some thunderstorms to the west of
the area with a cumulus field over the far east.

Convective allowing models not totally excited about tonight.
There is a decent amount of cinh. However, the lift from the
shortwave increases later this afternoon into the early evening.
So have put a slight chance over most of the southern and eastern
areas with a low chance in the far east. Newer model runs do not
bring the front as far south. So EXTENT of fog is not as great
and further north so adjusted accordingly for later tonight into
early tomorrow morning.

Front is further north tomorrow afternoon as well and mainly
affects the far northwest portion. Also next shortwave trough
begins to affect the northwest corner as well. So have slight
chance in the far northwest. High temperatures will be warmer and
made slight adjustments up from the previous forecast.

.LONG TERM...(Sunday night through Saturday)
Issued at 118 PM MDT Sat Jul 30 2016

The extended period will have an active weather pattern. The source
of moisture everyday will be the Monsoonal moisture from the
southwestern states. Even though each day has the potential for
precipitation and storm chances, the process in which they will
occur will vary as the week progresses.

The beginning half of the period, Sunday night through Tuesday, will
have the CWA under a ridge. Sunday night in particular looks to have
a boundary set up that will help increase PoP potential, as well as
a mid-level shortwave that moves through. Monday and Tuesday are
similar, weak shortwaves will move through the region under the
ridge and help with precipitation chances. Right now storms are not
anticipated to be severe.

Wednesday and Thursday will be influenced by a low pressure that
moved into the Pacific Northwest on Monday and began to trek across
the USA, Canadian border through the week. Come mid week, that low
pressure will start moving just north of the CWA and push the ridge
east of the region. This will create a southwesterly flow into the
CWA, thus creating a better chance to tap into the Monsoonal
moisture and bring it into the area. Late Wednesday night has a
boundary that sets up over the CWA, and that in addition to a
shortwave will help bring precipitation chances to the region. Come
Thursday a cold front will push over the northern portions of the
CWA helping with forcing and creating better storm potential all
day.

By the end of the week the low pressure will have moved over the
northeastern states and a ridge begins to push into the western
states. Friday is variable on what may happen though. Current
surface analysis has the cold front lingering over the region. If
this holds true it will continue to help with precipitation chances.
Yet, via current model runs, there is an embedded upper level trough
in the ridge to the west of the CWA. So this will also help with PoP
chances Friday, due to keeping a southwesterly flow into the region.

Temperatures are expected to be in the mid to upper 90s Monday
through Wednesday before dropping into the low 80s to low 90s by the
end of the week in the wake of the cold front passage.

&&

.AVIATION...(For the 06Z TAFS through 06Z Sunday night)
Issued at 1108 PM MDT Sat Jul 30 2016

For KGLD...VFR conditions with scattered mid/high clouds. VCTS
06z-08z. winds SSE 10-15kts...LLWS 03z-06z Monday 200/25kt.

For KMCK...Mainly VFR thru forecast period with a mix of scattered
low/mid clouds giving way to bkn high deck late. VCTS 06z-08z.
MVFR fog 10z-15z. Winds ESE around 10kts...LLWS 04z-06z Monday
200/20kt.

&&

.GLD Watches/Warnings/Advisories...
KS...NONE.
CO...NONE.
NE...NONE.
&&

UPDATE...JN
SHORT TERM...BULLER
LONG TERM...CLT
AVIATION...JN
Hazardous weather outlook, Jul 30, 11:28 AM CDT, 13 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1028 AM MDT SAT JUL 30 2016

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-311200-
YUMA COUNTY-KIT CARSON COUNTY-CHEYENNE COUNTY-CHEYENNE-RAWLINS-
DECATUR-NORTON-SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-
GREELEY-WICHITA-DUNDY-HITCHCOCK-RED WILLOW-
1028 AM MDT SAT JUL 30 2016 /1128 AM CDT SAT JUL 30 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL COLORADO...
EXTREME SOUTHWEST NEBRASKA AND NORTHWEST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

THERE IS A MARGINAL RISK FOR SEVERE THUNDERSTORMS TODAY AND
TONIGHT ALONG AND NORTH OF A WRAY COLORADO TO HILL CITY KANSAS
LINE. LARGE HAIL AND DAMAGING WIND GUSTS WILL BE POSSIBLE NEAR
STRONGER STORMS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

ALTHOUGH THUNDERSTORM CHANCES WILL CONTINUE MOST DAYS...THE RISK
FOR SEVERE STORMS WILL BE LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL IS NOT ANTICIPATED.

In the hours before

Special weather statement, Jul 30, 11:14 PM CDT, 1 hour 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
1114 PM CDT SAT JUL 30 2016

KSZ014-015-310430-
THOMAS KS-SHERIDAN KS-
1114 PM CDT SAT JUL 30 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN THOMAS AND WEST
CENTRAL SHERIDAN COUNTIES UNTIL 1130 PM CDT...

AT 1114 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
OVER REXFORD...OR 15 MILES EAST OF COLBY...MOVING NORTHEAST AT 15
MPH.

NICKEL SIZE HAIL WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
REXFORD.

LAT...LON 3936 10079 3945 10088 3957 10074 3942 10057
TIME...MOT...LOC 0414Z 228DEG 15KT 3945 10077

LUNDQUIST
Special weather statement, Jul 30, 11:37 PM CDT, 1 hour 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
1137 PM CDT SAT JUL 30 2016

KSZ004-310500-
NORTON KS-
1137 PM CDT SAT JUL 30 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN NORTON COUNTY UNTIL
MIDNIGHT CDT...

AT 1137 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 4
MILES WEST OF PRAIRIE VIEW...OR 13 MILES EAST OF NORTON...MOVING EAST
AT 15 MPH.

NICKEL SIZE HAIL WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
ALMENA.

LAT...LON 3970 9975 3992 9975 3992 9963 3969 9963
TIME...MOT...LOC 0437Z 263DEG 14KT 3981 9965

LUNDQUIST
Special weather statement, Jul 30, 11:58 PM CDT, 1 hour 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
1158 PM CDT SAT JUL 30 2016

KSZ004-310515-
NORTON KS-
1158 PM CDT SAT JUL 30 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN NORTON COUNTY UNTIL
1215 AM CDT...

AT 1158 PM CDT...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS
ALONG A LINE EXTENDING FROM 10 MILES NORTHEAST OF NORTON TO 4 MILES
SOUTH OF ALMENA. MOVEMENT WAS EAST AT 10 MPH.

NICKEL SIZE HAIL WILL BE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
ALMENA AND CALVERT.

LAT...LON 3972 9982 4000 9992 4000 9963 3970 9963
TIME...MOT...LOC 0458Z 270DEG 9KT 3998 9981 3982 9972

LUNDQUIST
Special weather statement, Jul 31, 12:26 AM CDT, 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
1226 AM CDT SUN JUL 31 2016

KSZ014-015-028-029-310600-
LOGAN KS-GOVE KS-THOMAS KS-SHERIDAN KS-
1226 AM CDT SUN JUL 31 2016

...SPECIAL WEATHER STATEMENT...

AT 1226 AM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
NEAR OAKLEY...MOVING NORTHEAST AT 15 MPH.

HALF INCH HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH
THIS STORM. LOCALLY HEAVY RAINFALL IS POSSIBLE.

LOCATIONS IMPACTED INCLUDE...
OAKLEY...GRINNELL AND ANGELUS.

THIS INCLUDES INTERSTATE 70 IN KANSAS BETWEEN MILE MARKERS 69 AND 85.

LAT...LON 3896 10081 3907 10099 3936 10077 3922 10052
TIME...MOT...LOC 0526Z 218DEG 15KT 3907 10085

JN
Local storm report, Jul 31, 12:39 AM CDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
1139 PM MDT SAT JUL 30 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1129 PM     HAIL             1 N ALMENA              39.91N 99.71W
07/30/2016  M1.75 INCH       NORTON             KS   LAW ENFORCEMENT

&&

JN
Local storm report, Jul 31, 1:07 AM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
1207 AM MDT SUN JUL 31 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1200 AM     HAIL             4 NNW ALMENA            39.95N 99.74W
07/31/2016  E1.25 INCH       NORTON             KS   PUBLIC

            HAIL FOR PAST 15 MINUTES ENDING AT TIME OF EVENT. PEA TO
            HALF DOLLAR SIZE. WIND RANGING FROM NO WIND UP TO
            ESTIMATED 60 MPH.

&&

HILL

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 30, 11:07 PM CDTSpecial Weather StatementGLDNorton23 min
Jul 30, 11:14 PM CDTSpecial Weather StatementGLDSheridan16 min
Jul 30, 11:37 PM CDTSpecial Weather StatementGLDNorton23 min
Jul 30, 11:58 PM CDTSpecial Weather StatementGLDNorton17 min
Jul 31, 12:12 AM CDTSevere Thunderstorm WarningGLDNorton33 min
Jul 31, 12:15 AM CDTFlash Flood WarningGLDNorton90 min
Jul 31, 12:26 AM CDTSpecial Weather StatementGLDSheridan34 min
Jul 31, 12:41 AM CDTSevere Thunderstorm WarningGLDNorton34 min
Jul 31, 2:02 AM CDTSpecial Weather StatementGLDDecatur28 min
Jul 31, 2:03 AM CDTSpecial Weather StatementGLDGraham27 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.